Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Goodland, KS

May 18, 2018Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 7:54 PM CDT for Gove County, Logan County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 7:54 PM CDT (00:54 UTC)
Expired
May 18, 2018, 8:45 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:15 PM CDTHAIL 1.511 Wnw The Monument Roc, KS
May 18, 8:30 PM CDTHAIL 1.57 Nw The Monument Rocks, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 4:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1976 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1976 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS53 KGLD 190054
SVRGLD
KSC063-109-190145-
/O.NEW.KGLD.SV.W.0027.180519T0054Z-180519T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
754 PM CDT FRI MAY 18 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Logan County in west central Kansas...
  Southwestern Gove County in west central Kansas...

* Until 845 PM CDT

* At 754 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Scott State Lake, moving east at 20 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Russell Springs and The Monument Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10111 3890 10123 3908 10096 3906 10075
      3870 10071
TIME...MOT...LOC 0054Z 248DEG 19KT 3879 10104 

HAIL...1.75IN
WIND...70MPH
 
$$

JRM
1 follow-up statement
706 
WWUS53 KGLD 190123
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
823 PM CDT FRI MAY 18 2018

KSC063-109-190145-
/O.CON.KGLD.SV.W.0027.000000T0000Z-180519T0145Z/
Logan KS-Gove KS-
823 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN LOGAN AND SOUTHWESTERN GOVE COUNTIES...

At 823 PM CDT, a severe thunderstorm was located 10 miles northwest 
of Scott State Lake, moving east at 15 mph. Several other severe 
thunderstorms are moving across the area all capabable of producing 
hail larger than the size of a walnut.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Russell Springs and The Monument Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 10111 3890 10123 3908 10096 3906 10075
      3870 10071
TIME...MOT...LOC 0123Z 250DEG 12KT 3876 10108 

HAIL...1.50IN
WIND...70MPH
 
$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:21 PM CDT, 33 minutes earlier.

Area forecast discussion, May 18, 7:21 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
621 PM MDT Fri May 18 2018

.UPDATE...
Issued at 603 PM MDT Fri May 18 2018

Just completed an update. Main reason was to expand the severe
thunderstorm watch. Also raised pops and raised rainfall amounts
based on high resolution/CAMs have a very good handle on what is
going on.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 209 PM MDT Fri May 18 2018

Forecast still looks on track for this afternoon/evening with
convection expected to form vicinity of leading edge of outflow
boundary. Latest GOES imagery suggests boundary lies along
convergent zone of stable wave clouds and cumulus streets over
northern Greeley and Wichita counties extending up toward Gove
and over to Wakeeney. HRRR has been very consistent last 6 runs or
so with timing of storm initiation around 4-5 pm MDT and location
around highway 96. Latest SPC mesoanalysis suggests there may be
a couple more hours before CINH is overcome.

Guidance points to storms quickly developing upscale with discrete
storms existing in a narrow time window early on. Not thinking
much of a tornado threat given weak 1 km bulk shear and SRH
values, but best chances would likely be across far southern part
of our forecast area late this afternoon.

Given mean wind flow and high precipitable water values, potential
for heavy rainfall exists in areas which experience training
cells, perhaps with better chances over our north and northeast
counties.

On Saturday, cold front will push through the area with GFS a bit
faster than NAM, accompanied by showers. Current forecast has
Saturday high temps ranging from low 50s NW to low 70s SE, but
frontal timing may require refinement.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri May 18 2018

Long range guidance suggests that split flow aloft will prevail
over the western CONUS through next week -- and that shortwave
energy digging ashore the PAC NW on Sunday will amplify into a
closed low that stalls over portions of the Intermountain West
Mon-Wed. W-SW flow aloft is expected downstream over the Rockies
and High Plains. Given a complicated synoptic pattern
characterized by split flow and a cut-off low -- confidence is
very low w/regard to sensible weather over the Tri-State area
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 603 PM MDT Fri May 18 2018

Widespread thunderstorms that will be severe and producing heavy
rainfall are developing and expanding over the area. Prevailing
conditions will be Mvfr with occasional ifr conditions through
this period. Winds will be gusty and variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...DLF
LONG TERM...VINCENT
AVIATION...BULLER
Hazardous weather outlook, May 18, 7:29 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
629 PM MDT Fri May 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
629 PM MDT Fri May 18 2018 /729 PM CDT Fri May 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered to numerous thunderstorms are expected across the area
through the night. For this evening, these storms will be capable of
producing large hail, damaging winds, and a few tornadoes. Through
the night these storms will be capable of producing very heavy
rainfall that could cause flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed

In the hours before

Special weather statement, May 18, 7:31 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
731 PM CDT FRI MAY 18 2018

KSZ015-016-029-190045-
Gove KS-Sheridan KS-Graham KS-
731 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN...
NORTHEASTERN GOVE AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 745 PM
CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Park, or 7 miles north of Quinter, moving north at
30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Quinter, Park and Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern and west central Kansas.

LAT...LON 3906 10020 3912 10041 3939 10036 3930 10003
TIME...MOT...LOC 0031Z 198DEG 24KT 3916 10028

JRM
Local storm report, May 18, 7:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 W HERNDON             39.91N 100.80W
05/18/2018  E2.75 INCH       RAWLINS            KS   FIRE DEPT/RESCUE

            HAIL SIZE VARIED FROM PEA SIZE TO BASEBALL SIZE. THIS
            HAIL IS COVERING THE GROUND. COMBINATION OF THE HAIL AND
            THE HEAVY RAINFALL IS CREATING NEAR ZERO VISIBILITY.

&&

MBULLER
Local storm report, May 18, 7:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      1 W HERNDON             39.91N 100.80W
05/18/2018                   RAWLINS            KS   FIRE DEPT/RESCUE

            THIS REPORT CAME TIME AS THE LARGE HAIL. HEAVY RAIN IS
            CAUSING NEAR VISIBILITY. REPORT WAS RECEIVED THAT
            BUILDINGS ARE BEING FLOODED IN THE TOWN.

&&

MBULLER
Local storm report, May 18, 7:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FUNNEL CLOUD     7 N OBERLIN             39.92N 100.53W
05/18/2018                   DECATUR            KS   STORM CHASER

            STORM CHASER IS 7 MILES NORTH OF OBERLIN. 4 TO 5 MILES
            WEST OF HIS LOCATION, HE IS SEEING A ROTATING WALL CLOUD
            WITH MULTIPLE FUNNEL CLOUDS. THE STORM WITH THESE FUNNEL
            CLOUDS OVER THE NORTHWEST PORTION OF DECATUR COUNTY.

&&

MBULLER
Special weather statement, May 18, 7:49 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
749 PM CDT FRI MAY 18 2018

KSZ015-016-029-190115-
Gove KS-Sheridan KS-Graham KS-
749 PM CDT FRI MAY 18 2018

...Brief Landspout Tornado Sighted...

At 748 PM CDT, trained weather spotters reported a landspout tornado
to the northeast of Parks. Conditions continue to favor the
potential for landspouts as storms develop; however at this time it
is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.

Locations impacted include...
Quinter and Park.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3902 10025 3912 10045 3930 10032 3918 10010

JRM
Local storm report, May 18, 7:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TORNADO          5 NE PARK               39.16N 100.30W
05/18/2018                   SHERIDAN           KS   STORM CHASER

            LANDSPOUT

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM CDTFlash Flood WarningGLDDecatur, Rawlins3 hr
May 18, 7:13 PM CDTSevere Thunderstorm WarningGLDLogan47 min
May 18, 7:13 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins32 min
May 18, 7:24 PM CDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 7:28 PM CDTTornado WarningGLDDecatur32 min
May 18, 7:31 PM CDTSpecial Weather StatementGLDSheridan14 min
May 18, 7:43 PM CDTSevere Thunderstorm WarningGLDDecatur32 min
May 18, 7:49 PM CDTSpecial Weather StatementGLDSheridan26 min
May 18, 7:53 PM CDTSevere Thunderstorm WarningGLDRawlins22 min
May 18, 7:56 PM CDTTornado WarningGLDDecatur34 min
May 18, 7:57 PM CDTTornado WarningGLDGove, Sheridan18 min
May 18, 8:01 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas29 min
May 18, 8:09 PM CDTSevere Thunderstorm WarningGLDDecatur51 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningGLDRawlins33 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningGLDGove33 min
May 18, 8:17 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace58 min
May 18, 8:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
May 18, 8:32 PM CDTSevere Thunderstorm WarningGLDDecatur43 min
May 18, 8:39 PM CDTSevere Thunderstorm WarningGLDRawlins36 min
May 18, 8:40 PM CDTSevere Thunderstorm WarningGLDGove35 min
May 18, 8:42 PM CDTSevere Thunderstorm WarningGLDGove, Logan33 min
May 18, 8:44 PM CDTTornado WarningGLDThomas16 min
May 18, 8:52 PM CDTSevere Thunderstorm WarningGLDThomas38 min
May 18, 8:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 18, 8:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan47 min
May 18, 9:02 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Sherman, Wallace58 min
May 18, 9:06 PM CDTFlash Flood WarningGLDGove4 hr
May 18, 9:17 PM CDTSevere Thunderstorm WarningGLDGove13 min
May 18, 9:20 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan25 min
May 18, 9:21 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan6 hr
May 18, 9:22 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas24 min
May 18, 9:49 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
May 18, 9:58 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas47 min
May 18, 10:22 PM CDTSevere Thunderstorm WarningGLDThomas23 min
May 18, 10:26 PM CDTFlash Flood WarningGLDSherman4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.